Alert archive / New York / Flood Watches in 2017
Flood Watch 2, NWS Albany, NY
NWS Albany, NY issued this flood watch at Feb 28, 2017, 3:33 PM EST for 6 counties in New York. It took effect at Mar 1, 2017, 7:00 PM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2017, 3:33 PM EST (20:33 UTC)
- In effect from
- Mar 1, 2017, 7:00 PM EST
- Expired
- Mar 2, 2017, 2:49 AM EST
- In force
- 8 hr
- Issued by
- NWS Albany, NY
- Flood severity
- None
Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Saratoga County, NY, Warren County, NY
The radar
The Albany radar (KENX), 82 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
298 WGUS61 KALY 282033 FFAALY URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albany NY 333 PM EST Tue Feb 28 2017 NYZ032-033-038>042-082-083-011030- /O.NEW.KALY.FA.A.0002.170302T0000Z-170303T1700Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Fulton- Southeast Warren- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Caroga Lake, Glens Falls, and West Glens Falls 333 PM EST Tue Feb 28 2017 ...FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY MORNING... The National Weather Service in Albany has issued a * Flood Watch for portions of east-central New York, including the following areas, Northern Saratoga, Northern Warren, Southeast Warren, Hamilton, Montgomery, Northern Fulton, Northern Herkimer, Southern Fulton, and Southern Herkimer. * From Wednesday evening through Friday morning * For heavy rainfall and snow melt * Showers will increase tonight as a mild and increasingly moist airmass arrives. Showers and thunderstorms will be likely on and off Wednesday, becoming heavy at times, before changing to snow late Wednesday night. Rainfall amounts of around an inch are expected over the watch area. The combination of rainfall and snowmelt will lead to minor to locally moderate river flooding through Friday morning. Flooding is also possible in poor drainage and low-lying areas, especially where snow blocks storm drains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
3 follow-up statements
989 WGUS61 KALY 010748 FFAALY Flood Watch National Weather Service Albany NY 248 AM EST Wed Mar 1 2017 NYZ032-033-038>042-082-083-012200- /O.CON.KALY.FA.A.0002.170302T0000Z-170303T1700Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Fulton- Southeast Warren- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Caroga Lake, Glens Falls, and West Glens Falls 248 AM EST Wed Mar 1 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING... The Flood Watch continues for * Portions of east central New York and eastern New York, including the following areas, in east central New York, Northern Saratoga, Northern Warren, and Southeast Warren. In eastern New York, Hamilton, Montgomery, Northern Fulton, Northern Herkimer, Southern Fulton, and Southern Herkimer. * From this evening through Friday morning * For heavy rainfall and snow melt * Showers and thunderstorms will be likely on and off today, becoming heavy at times, before changing to snow late tonight. Rainfall amounts of around an inch are expected over the watch area. The combination of rainfall and snowmelt will lead to minor to locally moderate river flooding through Friday morning. Flooding is also possible in poor drainage and low lying areas, especially where snow blocks storm drains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
290 WGUS61 KALY 012111 FFAALY Flood Watch National Weather Service Albany NY 411 PM EST Wed Mar 1 2017 NYZ032-033-038>042-082-083-021000- /O.CON.KALY.FA.A.0002.170302T0000Z-170303T1700Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Fulton- Southeast Warren- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Caroga Lake, Glens Falls, and West Glens Falls 411 PM EST Wed Mar 1 2017 ...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... The Flood Watch continues for * Portions of east central New York and eastern New York, including the following areas, in east central New York, Northern Saratoga, Northern Warren, and Southeast Warren. In eastern New York, Hamilton, Montgomery, Northern Fulton, Northern Herkimer, Southern Fulton, and Southern Herkimer. * Through Friday morning * For heavy rainfall and snow melt * Showers and thunderstorms will be likely on and off through this evening, possibly heavy at times, before changing to snow late tonight. Rainfall amounts of around an inch are expected over the watch area. The combination of rainfall and snowmelt will lead to minor to locally moderate river flooding through Friday morning. Flooding is also possible in poor drainage and low lying areas, especially where snow blocks storm drains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
018 WGUS61 KALY 020749 FFAALY Flood Watch National Weather Service Albany NY 249 AM EST Thu Mar 2 2017 NYZ032-033-038>042-082-083-020900- /O.CAN.KALY.FA.A.0002.000000T0000Z-170303T1700Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Fulton- Southeast Warren- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Caroga Lake, Glens Falls, and West Glens Falls 249 AM EST Thu Mar 2 2017 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of east central New York and eastern New York has been cancelled. The heavy rain which was expected did not materialize and snowmelt has slowed as temperatures have fallen into the 30s to lower 40s across the area. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flood watch went out at Feb 28, 12:47 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Feb 28, 12:47 PM EST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Albany NY 1247 PM EST Tue Feb 28 2017 .SYNOPSIS... The next chance of rain and snow showers will arrive today with a warm front and low pressure system moving into the Midwest. Showers will increase in coverage late this evening through tonight and there is a chance of thunderstorms with a strong cold front Wednesday. && .NEAR TERM /THROUGH TONIGHT/... Some mid and high clouds beginning to stream into the region and temperatures in the sunshine have already approached current forecasted highs. No rain close enough upstream to include any rain chances through this afternoon. So, some adjustments to temperatures, sky cover and rain chances through this afternon. Highs in the 50s to near 60 but some 40s northern areas. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... The weather system will move towards New England Wednesday. There is slightly better agreement between the GFS/ECMWF in terms of the placement of the low but still very different in terms of everything else. There are mixed signals in guidance as to the extent of moisture and forcing that may or may not support enhanced coverage of showers and thunderstorms Wednesday. However, we will be in the warm sector on Wednesday with strong southwest flow, especially at 850mb. If we can mix any of that air down, it will be very gusty but will also help temperatures reach the mid 60s. The record for Albany on Wednesday is only 62 so this will likely be broken. The bigger question will be if we can manifest instability for thunderstorms during the late afternoon. Under deep southwest flow, moisture and clouds tend to overcome any mixing/clearing potential. Associated with the cold frontal passage, model soundings continue to indicate 500-1000J/kg surface based CAPE with PWATS approaching 1.25 inches. GFS/NAM LIs are in the -2 to -3 range, along with a slightly negative Showalter Index. We are also in the marginal risk for severe weather, per latest SPC convective outlook. The better chances for severe weather will be south of the forecast area but cannot rule out storms with damaging winds and heavy rain. When comparing to the set up from last Saturday, it is less favorable for severe weather. The upper level trof is positively tilted, the cold front and upper level energy isn't nearly as defined, and we are deeper, moist southwest flow. Still, the instability and the strength of the low level jet energy along with the low level forcing could still support some enhanced thunderstorm activity. Keeping thunderstorms in the forecast Wednesday afternoon and Wednesday evening but not including enhance wording yet. If guidance later today or tonight shows a clearer severe weather signal it will be added then. The front tracks through Wednesday evening and night and then strengthening cold air advection kicks in. This will bring temperatures back down to climatology or slightly below. Depending on how fast the cold air arrives behind the front, it will change rain showers over to snow Wednesday night, mainly in the higher terrain locations. Highs on Thursday will range from the upper 20s across the Adirondacks to the upper 30s elsewhere. Some lake effect snow shower activity could also occur on Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The extended forecast opens with a broad upper level trough impacting the Northeast into the first half of the weekend with below normal temps. The mid and upper level flow becomes more zonal briefly for Sunday into Monday before another potent disturbance amplifies the trough for the early to middle portion of next week. Thursday night into Friday....Cyclonic flow embedded within the upper level trough over the eastern CONUS will dominate with H850 temps running about 1 to 2 standard deviations below normal based on the latest 00Z GEFS. An embedded short-wave moving through the upper level trough may impact parts of the region with light snow late Thu night through Friday morning. There remains timing and track differences with the short-wave and its associated clipper surface low. The 00Z EC remains south of most of the region with the 00Z GFS still a little bit further north with the clipper tracking across east-central PA and NJ. We have chc pops for locations south and west of the Capital Region and slight chc from the Tri Cities northward for light snow. Right now accums look like around an inch or so for locations south with maybe a couple of inches over the hills and mtns. Further north, a dusting to a half an inch. Temps will be on cold side with teens and 20s for lows Thu night with a few single digits over the southern Dacks, and highs will be mainly in the 20s over the mountains with some teens in the Adirondack Park, and upper 20s to mid 30s in the valleys. Friday night into Saturday...A brief lake effect connection is possible early in the evening in the frigid northwest flow for the western Mohawk Valley/western Dacks/Schoharie Valley for some isolated snow showers and flurries, otherwise mainly dry and very cold conditions Fri night with single numbers and teens for most of the region, with wind chills 10 above to 10 below, as brisk winds will diminish overnight with high pressure building in south of James Bay for Saturday. It should be noted the latest 00Z GFS has H850 temps of -20C to -25C over the region in the very cold air mass. Temps will run below normal for early March by about 10 degrees or with 20s to lower 30s mainly for highs, except for some teens over the mountains. Saturday night into Sunday...A modification of the frigid air mass is expected as the trough loses it grip with the flow becoming flatter, and mid and upper level heights rising. In the warm advection regime with high pressure sliding east of the Mid Atlantic Coast, a warm front approaches from the Great Lakes Region with a chance of rain and snow showers Sunday. Temps rise in the mid 30s to lower 40s over the higher terrain, and mid 40s to close to 50F in many of the valley locations. Sunday night into Monday...The forecast area gets into a warm sector ahead of the next northern stream sfc low and upper level trough approaching from the Upper Midwest and Great Lakes Region. Much of Monday may end of dry with a slight to low chc of showers late in the day. Again, temps will finish the long term above normal. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Mainly clear skies early this afternoon will give way to increasing midlevel clouds from the west. Better moisture advection will arrive after 02-03Z when MVFR cigs and scattered light showers are expected to overspread the terminals as low-level winds increase in response to a low pressure system tracking across the Great Lakes. Some uncertainty with timing and extent of IFR conditions late tonight, but there is some evidence of them upstream so will leave the mention in after 06Z. If IFR conditions do develop late tonight, expect them to persist into Wednesday morning before some degree of mixing likely raises the cloud bases back to MVFR after sunrise to mid- morning. There is a chance for isolated TS late in the TAF period (late morning into early afternoon), but confidence is not high enough for an explicit mention in the TAFs at this point. The best chance for an isolated TS prior to 18Z would be over KPOU. Winds will be mainly light from the south-southeast at 5-10 kt today before diminishing to around 5 kt overnight. The exception will be at KALB where funneling up the Hudson Valley is expected to keep southerly winds elevated at around 10 kt with gusts of 15-20 kt overnight. Elsewhere, LLWS is in the TAFs tonight as low-level winds increase to 35-40kt at 2 kft AGL. Expect the surface winds to increase again in the late morning hours out of the south to southwest at around 10 kt with gusts to 15-20 kt as diurnal mixing increases. Outlook... Wednesday Night: Moderate Operational Impact. Breezy Chance of SHRA...RA...TSRA. Thursday: Low Operational Impact. Breezy NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: Low Operational Impact. Slight Chance of SN. Friday Night: No Operational Impact. NO SIG WX. Saturday: Low Operational Impact. Breezy NO SIG WX. && .HYDROLOGY... A few light showers possible this morning. Then, mainly dry weather continues through this afternoon but temperatures are expected to warm through Wednesday and snow melt should occur during this time. The next chance of widespread rainfall will arrive late this evening and continue through Wednesday as a cold front passes through the region. There is the potential for thunderstorms to produce locally heavy rainfall. The latest MMEFS shows minor rises in area rivers and streams with the system late tonight/Wednesday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS/JVM NEAR TERM...NAS SHORT TERM...NAS/JVM LONG TERM...Wasula AVIATION...Thompson HYDROLOGY...NAS/JVM
Hazardous weather outlook, Feb 28, 3:58 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 358 AM EST Tue Feb 28 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-010900- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 358 AM EST Tue Feb 28 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms ahead of a cold front Wednesday afternoon into the early evening. Some the storms could produce strong gusty winds and locally heavy rainfall. Snowmelt combined with heavy rainfall may produce some minor flooding north of the Capital Region. A flood watch may be needed later Wednesday into Thursday. Gusty winds could approach wind advisory criteria late Wednesday night into Thursday in the wake of a cold front and a strengthening low pressure system moving northeast of the region into northern New England and the Canadian Maritimes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.